Alert archive / North Dakota / Tornado Warnings in 1999

Tornado Warning 38, NWS Bismarck, ND

August 15, 1999LaMoure County, Stutsman County, North Dakota

NWS Bismarck, ND issued this tornado warning at Aug 15, 1999, 8:31 PM CDT for LaMoure County, Stutsman County, North Dakota. It was in force for 29 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 15, 1999, 8:31 PM CDT (01:31 UTC)
Expired
Aug 15, 1999, 9:00 PM CDT
In force
29 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties LaMoure County, ND, Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 130 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 8:38 PM CDTTornado F0Montpelier, ND
Aug 15, 8:38 PM CDTHail 1Montpelier, NDWindow's broken at post office.
Aug 15, 8:55 PM CDTTornado F0Litchville, NDThe tornado briefly touched down in a field.
Aug 15, 8:57 PM CDTTornado F1Litchville, NDThe tornado began south and west of Litchville, travelling mostly through open country before it crossed briefly into Lamoure county. It then crossed into Ransom county, where it dissipated north of Lisbon.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 6:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1999-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1999-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2218 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 160133 RRA
TORBIS
NDC045-093-160200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
831 PM CDT SUN AUG 15 1999

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEAST LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA
  SOUTHEAST STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 900 PM CDT

* AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER MILLARTON...OR ABOUT 16 MILES SOUTH OF JAMESTOWN...
  MOVING EAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  MONTPELIER AT 842 PM CDT
  MARION AT 855 PM CDT

* THE TORNADO SHOULD TRACK SOUTH OF THE CITY OF JAMESTOWN. 

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING...IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4681 9878 4655 9876 4654 9816 4680 9821

NNNN
ABELING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 15, 3:35 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 15, 3:35 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
335 PM CDT SUN AUG 15 1999

HAVE ALREADY ISSUED ZONES BECAUSE OF NEW SVR TSTM WATCH.

SVR TSTMS EXPECTED TON OVER WRN AND CNTRL ND. VIGOROUS SFC LOW AT
CNTRL ND/SD BORDER WI STRONG H5 SHORT WAVE BEHIND LOW. EXPECT STRONG
NWLY WINDS BEHIND SYSTEM. KEPT CHC SHOWERS IN THE NORTH FOR MON AND
MON NIGHT AS COOLER AIR ALOFT...PVA AND MORE MOISTURE ALONG CANADIAN
BORDER. ANOTHER SHORTWAVE MOVES QUICKLY ACROSS THE STA ON TUE SO
KEPT FAIRLY LOW POPS EVERYWHERE BUT THE FAR SW.

CHC PCPN TUE NIGHT BEFORE H5 RIDGE BUILDS OVER CNTRL PART OF THE
COUNTRY...BUT ATMOS NOT SUFFICIENTLY CAPPED ON FRI WHEN ANOTHER
SHORTWAVE MOVES INTO THE NRN PLAINS.

.BIS...NONE.
JV

In the hours before

Special weather statement, Aug 15, 3:10 PM CDT, 5 hours 21 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-152100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
310 PM CDT SUN AUG 15 1999

...SEVERE THUNDERSTORM WATCHES...

THE SEVERE THUNDERSTORM WATCH THAT WAS TO BE IN EFFECT UNTIL 5 PM CDT
HAS BEEN REPLACED BY A NEW WATCH.

THE NEW SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT...AND
INCLUDES THE WHOLE WESTERN HALF OF THE STATE AS FAR EAST AS
BOTTINEAU...MCHENRY...SHERIDAN...BURLEIGH...AND EMMONS COUNTIES.

COUNTIES EAST OF THIS LINE ARE NO LONGER IN A SEVERE THUNDERSTORM
WATCH...BUT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AND
SEVERE WEATHER WATCHES MAY BE ISSUED LATER THIS EVENING.

JV

NNNN
Special weather statement, Aug 15, 7:45 PM CDT, 46 minutes before
NDZ001-002-009-010-017>020-031>035-040>046-160130-
A
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
745 PM CDT SUN AUG 15 1999

...SEVERE THUNDERSTORM WATCH CANCELLED FOR WEST AND PART OF SOUTH
CENTRAL NORTH DAKOTA...

THE SEVERE THUNDERSTORMS THAT MOVED EAST THROUGH WEST AND PART OF
SOUTH CENTRAL EARLIER THIS EVENING HAVE MOVED EAST OUT OF THE AREA.
THE CANCELLED AREA INCLUDES THE CITIES OF WILLISTON...DICKINSON AND
BISMARCK.

LM
Special weather statement, Aug 15, 7:55 PM CDT, 36 minutes before
NDZ001-002-009-010-017>020-031>035-040>046-160130-
A
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
755 PM CDT SUN AUG 15 1999

...SEVERE THUNDERSTORM WATCH CANCELLED FOR WEST AND PART OF SOUTH
CENTRAL NORTH DAKOTA...

THE SEVERE THUNDERSTORMS THAT MOVED EAST THROUGH WEST AND PART OF
SOUTH CENTRAL EARLIER THIS EVENING HAVE MOVED EAST OUT OF THE AREA.
THE CANCELLED AREA INCLUDES THE CITIES OF WILLISTON...DICKINSON AND
BISMARCK.

HOWEVER...BRISK WESTERLY WINDS OF 20 TO 30 MPH WILL CONTINUE BEHIND
OF THE THUNDERSTORMS.

LM

VXCM@W<

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:06 PM CDTSevere Thunderstorm WarningBISKidder, Sheridan, Wells54 min
Aug 15, 7:06 PM CDTSevere Thunderstorm WarningBISBurleigh54 min
Aug 15, 7:30 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce60 min
Aug 15, 7:46 PM CDTSevere Thunderstorm WarningBISLogan, Stutsman59 min
Aug 15, 7:54 PM CDTTornado WarningBISStutsman36 min
Aug 15, 8:05 PM CDTSevere Thunderstorm WarningBISLaMoure55 min
Aug 15, 9:00 PM CDTTornado WarningBISLaMoure45 min

Nearby

Tornado Warnings in North Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.